Home Journal Excerpts SSRIs and Upper Gastrointestinal Bleeding
SSRIs and Upper Gastrointestinal Bleeding
depressionSelective serotonin reuptake inhibitors increase the risk of upper gastrointestinal bleeding. The concurrent use of non-steroidal anti-inflammatory drugs or aspirin with selective serotonin reuptake inhibitors greatly increases the risk of upper gastrointestinal bleeding.

Comment:

The original NSAIDs have been known for years to be killing thousands of people each year since their initial introduction. As reported in the American Journal of Medicine, over 100,000 people are hospitalized each year and at least 16,500 die each year from gastrointestinal (GI) bleeding. These figures are considered conservative and they are only figures for NSAIDs being used to treat arthritis. It also doesn't include the number of people who die of other complications of NSAID use such as congestive heart failure. A true analysis of the number of deaths world wide from NSAIDs would be overwhelming.

In this study we see that SSRIs (Prozac, Luvox, etc.) alone triple the chances of upper GI bleeding. This is of great importance since an ever-increasing number of people are being prescribed these medications. Still worse is when these medications are combined with aspirin (which is being recommended for a theoretical better cardiovascular health) the chances of upper GI bleeding increase to over 7 times. This is of high significance in the elderly since often times antidepressants are being prescribed while people are taking aspirin for better cardiovascular health as well as arthritis, headaches, and aches and pains. Even worse is when SSRIs are combined with prescription NSAIDs the chances of upper GI bleeding increases to an enormous 15 fold! This is a major health problem that impacts people across the world since there is a high prevalence of using these types of medications together.


Association between selective serotonin reuptake inhibitors and upper gastrointestinal bleeding PDF Print E-mail
Monday, 23 August 1999 00:00
“Objective: To examine the association between selective serotonin reuptake inhibitors and risk of upper gastrointestinal bleeding. Design: Population based case-control study. Setting: General practices included in the UK general practice research database. Subjects: 1651 incident cases of upper gastrointestinal bleeding and 248 cases of ulcer perforation among patients aged 40 to 79 years between April 1993 and September 1997, and 10 000 controls matched for age, sex, and year that the case was identified. Interventions: Review of computer profiles for all potential cases, and an internal validation study to confirm the accuracy of the diagnosis on the basis of the computerised information. Main outcome measures: Current use of selective serotonin reuptake inhibitors or other antidepressants within 30 days before the index date. Results: Current exposure to selective serotonin reuptake inhibitors was identified in 3.1% (52 of 1651) of patients with upper gastrointestinal bleeding but only 1.0% (95 of 10 000) of controls, giving an adjusted rate ratio of 3.0 (95% confidence interval 2.1 to 4.4). This effect measure was not modified by sex, age, dose, or treatment duration. A crude incidence of 1 case per 8000 prescriptions was estimated. A small association was found with non-selective serotonin reuptake inhibitors (relative risk 1.4, 1.1 to 1.9) but not with antidepressants lacking this inhibitory effect. None of the groups of antidepressants was associated with ulcer perforation. The concurrent use of selective serotonin reuptake inhibitors with non-steroidal anti-inflammatory drugs increased the risk of upper gastrointestinal bleeding beyond the sum of their independent effects (15.6, 6.6 to 36.6). A smaller interaction was also found between selective serotonin reuptake inhibitors and low dose aspirin (7.2, 3.1 to 17.1). Conclusions: Selective serotonin reuptake inhibitors increase the risk of upper gastrointestinal bleeding. The absolute effect is, however, moderate and about equivalent to low dose ibuprofen. The concurrent use of non-steroidal anti-inflammatory drugs or aspirin with selective serotonin reuptake inhibitors greatly increases the risk of upper gastrointestinal bleeding.”

“In the past few years several case reports have shown an association between selective serotonin reuptake inhibitors such as fluoxetine and bleeding disorders. Most of the patients had mild bleeding disorders, for example, ecchymoses, purpura, epistaxis, or prolonged bleeding time but several had more serious conditions such as gastrointestinal haemorrhage, genitourinary bleeding, and intracranial haemorrhage.”

“The release of serotonin from platelets has an important role in regulating the haemostatic response to vascular injury. Serotonin is not synthesised in platelets but is taken up from the circulation by serotonin transporters on the platelets, which are similar to those in the human brain. At therapeutic doses fluoxetine and other selective serotonin reuptake inhibitors have consistently been shown to block this reuptake of serotonin by platelets leading to a depletion of serotonin after several weeks of treatment. It is possible that these drugs impair haemostatic function, at least under certain conditions, and thereby increase the risk of bleeding. We tested this hypothesis with data from an ongoing case-control study, which was set up to estimate the risk of ulcer complications from non-steroidal anti-inflammatory drugs.”
Read more...